Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 57, NWS Milwaukee, WI

June 23, 2004Dane County, Jefferson County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Jun 23, 2004, 8:57 PM CDT for Dane County, Jefferson County, Wisconsin. It was in force for 33 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2004, 8:57 PM CDT (01:57 UTC)
Expired
Jun 23, 2004, 9:30 PM CDT
In force
33 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

Counties Dane County, WI, Jefferson County, WI

The radar

The Milwaukee radar (KMKX), 37 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 9:10 PM CDTHAIL 0.75Cambridge, WI
Jun 23, 9:12 PM CDTHAIL 0.757 W Fort Atkinson, WI
Jun 23, 9:15 PM CDTHAIL 0.882 W Fort Atkinson, WI
Jun 23, 9:21 PM CDTHAIL 1.75Fort Atkinson, WI
Jun 23, 9:22 PM CDTHAIL 0.752 S Fort Atkinson, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 5:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 2.0 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2004-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 371 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2004-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
371 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1067 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

400 
WUUS53 KMKX 240157
SVRMKX
WIC025-055-240230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
857 PM CDT WED JUN 23 2004

THE NATIONAL WEATHER SERVICE IN MILWAUKEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN DANE COUNTY IN SOUTH CENTRAL WISCONSIN
  JEFFERSON COUNTY IN SOUTHEAST WISCONSIN

* UNTIL 930 PM CDT

* AT 855 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR LAKE RIPLEY...OR
  ABOUT 6 MILES SOUTH OF LAKE MILLS...AND MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  JEFFERSON AND 7 MILES SOUTH OF JOHNSON CREEK BY 905 PM CDT.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4290 8914 4292 8914 4293 8913 4310 8913
      4311 8911 4313 8911 4312 8854 4290 8854

$$

REM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:46 AM CDT, 18 hours 11 minutes earlier.

Area forecast discussion, Jun 23, 2:46 AM CDT, 18 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
246 AM CDT WED JUN 23 2004

.DISCUSSION...FORECAST FOCUS IS ON PRECIPITATION CHANCES AND TIMING
INTO WEEKEND.

IN THE SHORT TERM...SURFACE BOUNDARY EXPECTED TO SAG THROUGH
SOUTHERN WISCONSIN TODAY...WHILE COLD UPPER LOW ROTATES ACROSS THE
REGION. ETA AND GFS ARE BOTH SIMILAR IN PREDICTING STRONG DYNAMICS
ACROSS THE SOUTH WHICH COULD RESULT IN SCATTERED SEVERE
THUNDERSTORMS. CAPES AROUND 1700...LI/S AROUND -5...STRONG Q VECTOR
CONVERGENCE...700 OMEGA...WBZERO AROUND 8K FT. ALSO...INVERTED V
SOUNDING AND TT/S NEAR 58. WET MICROBURST AND HAIL MOST LIKELY...
ALTHOUGH HELICITY ON ETA AROUND 140. CONDITIONS PERSIST INTO EVENING
HOURS WITH GRADUAL STABILIZING BY MID/LATE EVENING.

ALTHOUGH SURFACE BOUNDARY AND SURFACE BASED DYNAMICS SHIFT TO
NORTHERN ILLINOIS THURSDAY. OVERRUNNING OF H850 BARO ZONE EXPECTED
TO FOCUS PRECIPITATION ACROSS CWA THURSDAY. H500 REMAINS VERY COLD
AND SHORT WAVE FORECAST TO SWING THROUGH REGION. LOTS OF H850
MOISTURE CONVERGENCE AND H700 OMEGA. WBZERO AROUND 7K FEET. STRONG
Q VECTOR CONVERGENCE AND H850 FRONTOGENESIS FOCUSED ACROSS CWA.

FRIDAY THROUGH SUNDAY...GENERALLY QUIET WEATHER EXPECTED WITH WEAK
SURFACE RIDGE...ALTHOUGH MODELS HINT AT REINFORCING COOL BOUNDARY
WHICH MAY FOCUS SHOWERS. IN ADDITION...COLD UNSTABLE UPPER LOW
CONTINUES TO ROTATE ACROSS SOUTHERN CANADA AND GREAT LAKES REGION.
DAYTIME HEATING ON UNSTABLE ATMOSPHERE MAY OVERCOME DRY MID LAYERS
TO PRODUCE SHOWERS...ESPECIALLY IF COOL BOUNDARY DEVELOPS.

&&

.MKX...WATCHES/WARNINGS/ADVISORIES...NONE
Hazardous weather outlook, Jun 23, 7:51 PM CDT, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
751 PM CDT WED JUN 23 2004

WIZ046-047-051-052-056>060-062>072-241000-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
751 PM CDT WED JUN 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS. A SEVERE SQUALL
LINE AND ISOLATED SEVERE THUNDERSTORMS AHEAD OF THE SQUALL
LINE...WILL MOVE ACROSS SOUTHERN WISCONSIN THROUGH 11 PM. ISOLATED
TORNADOES...WIDESPREAD DAMAGING WINDS AND LARGE HAIL ARE LIKELY WITH
THESE STORMS. THIS IS A DANGEROUS SITUATION. STAY TUNED TO NOAA
WEATHER RADIO FOR SEVERE WARNINGS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS WILL BE NEEDED TONIGHT.

GEHRING

In the hours before

Local storm report, Jun 23, 8:28 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
828 PM CDT WED JUN 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0813 PM     TSTM WND DMG     4 W MONTELLO            43.79N 89.33W
06/23/2004                   MARQUETTE          WI   AMATEUR RADIO

            GROVES OF LARGE TREES FLATTENED

0824 PM     FUNNEL CLOUD     2 E KINGSTON            43.70N 89.09W
06/23/2004                   GREEN LAKE         WI   FIRE DEPT/RESCUE

&&

BORGHOFF
Special weather statement, Jun 23, 8:35 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
835 PM CDT WED JUN 23 2004

WIZ046-047-051-052-056>060-062>072-240209-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
835 PM CDT WED JUN 23 2004

STRONG TO SEVERE THUNDERSTORMS WILL BE AFFECTING PORTIONS OF SOUTH
CENTRAL WISCONSIN THROUGH 10 PM. SOME OF THE STORMS WERE REACHING
PORTIONS OF FOND DU LAC...AND DODGE COUNTIES AND WILL REACH PORTIONS
OF JEFFERSON COUNTY AREAS AFTER 9 PM.

THESE STORMS WILL LIKELY PRODUCE HAIL...DAMAGING WINDS AND VERY HEAVY
RAINS.  DOPPLER RADARS WERE INDICATING THAT SOME OF THE STORMS IN
SOUTH CENTRAL WISCONSIN WERE ROTATING...WITH A TORNADO POSSIBILITY.

ALSO WATCH OUT FOR SOME URBAN FLOODING AND FLOODING OF LOW AREAS.

THE STORMS WERE MOVING EAST AT 45 MPH...AND WILL EVENTUALLY REACH THE
MILWAUKEE RACINE KENOSHA AND SHEBOYGAN AREAS.

HENTZ
Local storm report, Jun 23, 8:46 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
846 PM CDT WED JUN 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0844 PM     TORNADO          2 S MADISON             43.05N 89.39W
06/23/2004                   DANE               WI   TRAINED SPOTTER

            REPORTED NEAR THE INTERSECTION OF HWY PD AND HWY 12/18.

&&

BORGHOFF
Local storm report, Jun 23, 8:49 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
849 PM CDT WED JUN 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TORNADO          BEAVER DAM              43.46N 88.84W
06/23/2004                   DODGE              WI   PUBLIC

            LOCATED JUST WEST OF BEAVER DAM AT HWY G AND CC.

&&

BORGHOFF
Local storm report, Jun 23, 8:57 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
857 PM CDT WED JUN 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TSTM WND DMG     MADISON                 43.08N 89.39W
06/23/2004                   DANE               WI   PUBLIC

            ON FISH HATCHERY ROAD...JUST NORTH OF HWY 12/18. ONE
            BUILDING DAMAGED.

0845 PM     TSTM WND DMG     SW MADISON              43.08N 89.39W
06/23/2004                   DANE               WI   TRAINED SPOTTER

            NUMEROUS TREES DOWN JUST SOUTHWEST OF MADISON.

&&

BORGHOFF
Special weather statement, Jun 23, 8:57 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
857 PM CDT WED JUN 23 2004

WIZ046-047-051-052-056>060-062>072-240250-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
857 PM CDT WED JUN 23 2004

STRONG TO SEVERE THUNDERSTORMS WILL BE AFFECTING PORTIONS OF
SOUTHEAST WISCONSIN THROUGH 11 PM.

DOPPLER RADARS WERE INDICATING THAT SOME OF THE STORMS WERE
ROTATING...ESPECIALLY OVER PORTIONS OF FOND DU LAC AND NORTHERN DODGE
COUNTIES...WITH TORNADOS ALREADY REPORTED IN SEVERAL AREAS.
THESE STORMS WILL LIKELY PRODUCE HAIL...DAMAGING WINDS AND VERY HEAVY
RAINS.

ALSO WATCH OUT FOR SOME URBAN FLOODING AND FLOODING OF LOW AREAS.

THE STORMS WERE MOVING EAST AT 45 MPH...AND WILL EVENTUALLY REACH THE
MILWAUKEE...RACINE...KENOSHA...PORT WASHINGTON AND SHEBOYGAN AREAS.

SCATTERED STORMS WERE ALSO OVER PORTIONS OF SOUTH CENTRAL WISCONSIN.

HENTZ

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 7:23 PM CDTSevere Thunderstorm WarningMKXIowa, Sauk52 min
Jun 23, 7:28 PM CDTSevere Thunderstorm WarningMKXMarquette47 min
Jun 23, 7:45 PM CDTTornado WarningMKXIowa, Sauk30 min
Jun 23, 7:49 PM CDTTornado WarningMKXMarquette56 min
Jun 23, 8:05 PM CDTTornado WarningMKXDane55 min
Jun 23, 8:12 PM CDTTornado WarningMKXGreen Lake33 min
Jun 23, 8:17 PM CDTSevere Thunderstorm WarningMKXColumbia, Sauk58 min
Jun 23, 8:31 PM CDTTornado WarningMKXDodge, Fond du Lac59 min
Jun 23, 8:34 PM CDTSpecial Marine WarningMKX116 min
Jun 23, 8:34 PM CDTSpecial Marine WarningMKX116 min
Jun 23, 8:34 PM CDTSpecial Marine WarningMKX116 min
Jun 23, 9:09 PM CDTSevere Thunderstorm WarningMKXOzaukee, Sheboygan, Washington36 min
Jun 23, 9:18 PM CDTTornado WarningMKXWashington27 min
Jun 23, 9:21 PM CDTSevere Thunderstorm WarningMKXJefferson, Rock, Walworth, Waukesha39 min
Jun 23, 9:27 PM CDTTornado WarningMKXJefferson, Walworth33 min
Jun 23, 9:35 PM CDTTornado WarningMKXOzaukee, Sheboygan25 min
Jun 23, 9:37 PM CDTTornado WarningMKXWaukesha38 min
Jun 23, 9:42 PM CDTSevere Thunderstorm WarningMKXMilwaukee, Racine48 min
Jun 23, 10:01 PM CDTSevere Thunderstorm WarningMKXKenosha29 min
Jun 23, 10:25 PM CDTSpecial Marine WarningMKX65 min
Jun 23, 10:25 PM CDTSpecial Marine WarningMKX65 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.